Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS State College, PA

May 15, 2004Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 15, 2004, 8:32 PM EDT for Adams County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 8:32 PM EDT (00:32 UTC)
Expired
May 15, 2004, 9:15 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS51 KCTP 160032
SVRCTP
PAC001-160115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GETTYSBURG...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMANTOWN AND BONNEAUVILLE AROUND 840 PM EDT...
  MCSHERRYSTOWN AND NEW OXFORD AROUND 850 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 3981 7741 3972 7735 3975 7702 4000 7705

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:55 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 15, 2:55 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT SAT MAY 15 2004

.SHORT TERM...

WENT LIKELY POPS EARLY TONIGHT. SPS OUT FOR STORMS. SO FAR...NOTHING
AWFUL ON RADAR OR ANY REPORTS. MOST LIKELY WOULD NEED A VIL IN THE
LOWER 50S FOR SEVERE. WINDS SUPPORT CELL MOVEMENT ABOUT 230 TO 260
AT 25 KNOTS.

OVERALL...NOT A BAD DAY SO FAR FOR MOST OF C PA. SOME SUN AND SOME
CLDS WITH A NICE BREEZE. SHOWERS ACROSS FAR NW...WILL MOVE INTO THE
FAR SE BY LATE AFT.

NOT REAL CONCERN ABOUT SEVERE...NO BIG PUSH TO FRONT. ALSO
LACK OF CONVERGENCE AT LOW LEVELS.

NOT REAL CONCERN ABOUT FLOODING...CELLS MOVING...AND HEATING TO THE
WEST LIMITED.

HOWEVER...SINCE THERE IS NO BIG PUSH TO THE FRONT...TRAINING
COULD BE OF CONCERN. MUCH OF THE SHOWER ACTIVITY WILL BE POST
FRONTAL. AT THE SAME TIME...STORMS FIRING ON DEWPOINT GRADIENT
MAY ROB MOISTURE FROM POST FRONTAL SHOWERS AND STORMS...WHICH
IS WHAT I SEE SO FAR...BEST CHC IS  WAVE ON FRONT TO ENHANCE ACTION
LATER THIS EVENING.

THUS LOOKS LIKE SOME SHOWERS WILL LINGER INTO SUNDAY AM...BUT NOT A
BAD DAY FOR FOLKS TO THE N AND W...UNLIKE TODAY. THUS EACH AREA GETS
SOME DECENT WEATHER THIS WEEKEND.

WHILE MUCH OF THE COUNTRY IS COOKING IN MID SUMMER HEAT...VERY COLD
AIR JUST TO THE NORTH AND OVER MUCH OF THE NORTHERN STATES.

AIRMASS FOR C PA WILL NOT BE REAL COLD...BUT TEMPS SUNDAY NIGHT
COULD FALL OFF...GIVEN VERY DRY AIR WORKING IN. ISOLATED REPORTS OF
UPPER 30S ACROSS N PA WILL BE POSSIBLE.

DRY AIR LINGERS INTO MONDAY...BEFORE WARM AIR WORKS IN LATE.

MARTIN

.LONG TERM (12Z TUES THROUGH SAT NIGHT)...

UPPER FLOW GRADUALLY VEERS THROUGH MIDWEEK...AND STAYS ESSENTIALLY
ZONAL THROUGH THE LATE WEEK. BEST CHC FOR SHOWERS OCCURS ALONG AND
AHEAD OF A COLD FRONT...THAT WILL CROSS THE REGION LATE
TUESDAY/TUESDAY NIGHT. AN APPARENTLY REFRESHING COOLER AIRMASS
SHOULD FILTER INTO THE NRN TIER BEHIND THE FRONT..THOUGH THE
BOUNDARY WILL PROBABLY STALL OUT NOT TOO FAR TO THE SOUTH OF PENN
WEDNESDAY BEFORE RETREATING NORTH AS A WARM FRONT ON THURSDAY AS A
SFC HIGH SLIDES OFF THE MID ATLANTIC COAST.

500 HPA HEIGHTS STAY NEAR NORMAL (TO SLIGHTLY ABOVE NORMAL OVER THE
SOUTH) LATER TUESDAY INTO NEXT FRIDAY. ANOTHER CFROPA LATE THURS
NIGHT/FRIDAY WILL BRING ANOTHER ROUND OF SCTD SHRA/TSRA...BEFORE
PUSHING JUST SOUTH OF THE REGION FOR SATURDAY. THE ACTIVE SRN EDGE
OF A POTENT ZONAL JET STAYS RIGHT OVER PENN NEXT WEEK...SO
CONFIDENCE IS RATHER LOW TO THE AMOUNT OF CLEARING AND ANY
SIGNIFICANT PERIODS W/O THE CHC FOR SCTD CONVECTION...ESPECIALLY
ACROSS THE SRN TIER OF PENN.

LAMBERT

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     62  74  55  79 /  70  30  10  10
WILLIAMSPORT   55  72  48  77 /  70  10   0  10
BRADFORD       43  65  41  76 /  60  10   0  10
JOHNSTOWN      50  68  49  74 /  70  10   0  10
ALTOONA        54  70  50  76 /  70  10  10  10
STATE COLLEGE  54  70  49  77 /  70  10   0  10
SELINSGROVE    57  73  51  77 /  70  30   0  10
LANCASTER      62  75  56  76 /  70  30  10  10
YORK           62  74  56  77 /  70  30  10  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 15, 5:10 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT SAT MAY 15 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-160909-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
510 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 3:26 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT SAT MAY 15 2004

PAZ046-051>053-057-058-152030-
COLUMBIA-DAUPHIN-MONTOUR-NORTHUMBERLAND-SCHUYLKILL-SOUTHERN LYCOMING-
326 PM EDT SAT MAY 15 2004

...A STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF
MONTOUR...NORTHERN DAUPHIN...SCHUYLKILL...NORTHUMBERLAND...COLUMBIA
AND LYCOMING THROUGH 430 PM...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM HUGHESVILLE TO NEAR
DANVILLE...SUNBURY AND LIVERPOOL...MOVING EAST NORTHEAST AT 20 MPH.
THE THUNDERSTORMS WILL BE NEAR TREVORTON...MILLVILLE...FARNSWORTH
...BERRYSBURG AROUND 335 PM...URBAN...BIGGERTOWN AROUND 340
PM...KNOEBELS GROVE...GRATZ...ELYSBURG AND BLOOMSBURG AROUND 350
PM...AND BERWICK AROUND 420 PM.

VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 15, 4:54 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT SAT MAY 15 2004

PAZ034-152200-
BEDFORD-
454 PM EDT SAT MAY 15 2004

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLUE KNOB STATE PARK...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR OSTERBURG AROUND 510 PM...NEW
ENTERPRISE AROUND 520 PM AND WOODBURY AROUND 525 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF
THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.

JUNG
Local storm report, May 15, 5:41 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     SUNBURY                 40.86N 76.79W
05/15/2004                   NORTHUMBERLAND     PA   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF

0413 PM     TSTM WND DMG     HALIFAX                 40.47N 76.93W
05/15/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES/WIRES DOWN

0455 PM     HAIL             PAVIA                   40.26N 78.58W
05/15/2004  0.88 INCH        BEDFORD            PA   EMERGENCY MNGR

&&

KL/PJ/DM/TM
Special weather statement, May 15, 7:24 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
724 PM EDT SAT MAY 15 2004

PAZ052-160030-
NORTHUMBERLAND-
724 PM EDT SAT MAY 15 2004

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NORTHUMBERLAND
COUNTY...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SELINSGROVE...MOVING EAST
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR TREVORTON AROUND
740 PM...FERNDALE AROUND 750 PM AND SHAMOKIN AROUND 755 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KL
Local storm report, May 15, 7:43 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 PM EDT SAT MAY 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     SUNBURY                 40.86N 76.79W
05/15/2004                   NORTHUMBERLAND     PA   LAW ENFORCEMENT

            BARN ROOF BLOWN OFF

0413 PM     TSTM WND DMG     HALIFAX                 40.47N 76.93W
05/15/2004                   DAUPHIN            PA   EMERGENCY MNGR

            TREES/WIRES DOWN

0455 PM     HAIL             PAVIA                   40.26N 78.58W
05/15/2004  0.88 INCH        BEDFORD            PA   EMERGENCY MNGR

0645 PM     TSTM WND DMG     EAST WATERFORD          40.37N 77.60W
05/15/2004                   JUNIATA            PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0550 PM     TSTM WND DMG     CASSVILLE               40.29N 78.03W
05/15/2004                   HUNTINGDON         PA   EMERGENCY MNGR

            TREES/WIRES DOWN

&&

KL/PJ/DM/TM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:52 PM EDTSevere Thunderstorm WarningCTPYork53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.